Hi. I'm new here and have many questions and concerns. I was diagnosed with hypothyroidism and anemia almost 1 month ago & have been taking rx iron 150 2x per day and levothyroxine 50 mcg (not at the same time of course.)
Thyroid labs were:
TSH - 6.88
Free T4 - 1.3
Free T3 - 2.7
My TSH is obviously above normal, my free T4 is mid-range and my free T3 is low-normal.
I think I've been hypo or at least borderline hypo for years. I am not overweight, but I am extremely athletic and have to work much harder than most people to stay in okay shape. Despite regular running and weight training, I have slowly gained about 12-15 lbs over the past couple of years. I have very heavy periods and have begun skipping a few periods over the past several months. Hair started coming out in huge amounts over the last few months & finally crashed completely in mid-Sept 2010. Unable to run more than 1/2 mile (normally run 5-6 miles at a time.) falling asleep everyday after work & still exhausted.
The iron & levothyroxine have helped somewhat, but I'm not at all where I need to be. Still having severe brain fog, tiredness and depression. I'm able to exercise more, but have started putting on weight, especially around my abdomen. This makes no sense to me since I'm still making myself exercise & am not consuming more calories. I think it may be the levothyroxine! I go back to the doctor in a week for new labs and I want to ask about adding a small dose of Cytomel to the levothyroxine. Has anyone had more success with this combo?
Your symptoms are still those of hypothyroid and your TSH is still too high. You are not yet properly medicated.
Personally, I would not be adding in cytomel yet. I would be increasing the levothyroxine to bring your TSH down further. If your TSH is in target (approx. 1 - 2) and your FT4 is mid to high normal and your FT3 is still low, then would be the time to try adding in cytomel.
As an alternative approach, many people seem to do well on a natural thyroid such as erfa (canada) or nature thyroid, or compounded natural thyroid. This contains T3 and T4 already.
Some doctors are vehemently against natural thyroid products. I would be discussing with your doctor how to proceed.
It takes at least 5-6 weeks for a new med/dosage to take full effect, so if you've only been on yours for a month, chances are, you won't be feeling the full effect, and many doctors start patients out on a lower dose and work up, which is the proper way to do it..
What are the reference ranges for the FT3 and FT4? These vary from lab to lab, so must come from your own lab report.
There are quite a few of us on both T4 + T3 meds. It's usually only recommended if it turns out that you don't convert the T4 med to the usable T3; you haven't been on med long enough yet to know for sure if you will convert properly or not. I was on levo only for almost a year before it became clear that I needed to add T3 med.
In addition, many of us need multiple med adjustments before we get to where we need to be.
You need to get your next blood work before making any changes. If the results above were "pre med", your levels should be quite a bit different by the time you have new blood work. It's possible that you simply aren't on a high enough dose of levo yet. I started out at 25 mcg and worked up to 150 mcg, then back down and am now at 100 mcg and feel like I might be ready for another increase. As time goes on and thyroid function further diminishes, it's very common to have to "tweak" our med on a regular basis.
I'm certainly not saying that you, for sure, don't need a T3 med, but I really think you need to give the levo more time and make sure you aren't converting properly before adding a T3 med.
I'm not sure what you mean by "more success with this combo", but if you are referring to weight loss, I can tell you that simply adding a T3 med isn't a guarantee that you will lose weight........
I've been on T4/T3 med for nearly 2 yrs and consider myself very successful on it because I feel so much better; however, it has not been a great help with weight loss, as every ounce that comes off is a struggle and often finds its way back on again.
The labs I posted are pre-medication. Free T4 - 1.3 (range 0.7-2.0), Free T3 2.7 (range 2.3-4.2).
I guess I'm freaking out that I've gained several pounds in the past month even though I've increased exercise & eat healthy. I worry that the levothyroxine alone is making me gain weight. I am still having hypo symptoms: tiredness, terrible brain fog, etc. & am becoming somewhat depressed. I'm a teacher and I've started to forget what I'm saying in mid-sentence. Not good! Some days are okay, but others are not. My sexual desire has also decreased since starting the meds. Oddly, it was okay before, even though my energy was getting low & my hair was falling out, lol. Fortunately, my doctor is open to prescribing compounded dessicated thyroid, but wants to give the synthetics a chance first. I don't know why she wants to retest me so soon, after only a month. I asked the nurse who called to schedule me if this was too soon for the medication to have the full effect on a thyroid panel & she said no :/
I just wondered if Cytomel may help with all my symptoms since my free t3 is lower than free t4, indicating a possible conversion problem.
Thanks for your response :)
Levothyroxine doesn't make you gain weight. Undertreated hypothyroid can contribute to weight gain.
Actually 4 weeks is ok to test again. Major of impact will be seen by 4 weeks.
Wait until you are properly medicated with T4 med (you won't know that until after your next labs), and then if a further adjustment is needed another 4 - 6 weeks after that, before worrying about T3 meds.
Some people do well on T4 only meds. YOu may be one of those.
Thyroid meds take quite a while to get adjusted. you are early days yet. :) Hang in there!
Cytomel is a synthetic T3 med. It is usually prescribed when one does not convert the levothyroxine to the usable Free T3 in the body.
galactigier -- I totally agree with Sally - levothyroxine does not make you gain weight; being hypo makes you gain weight. I think you need to give yourself a chance to get adjusted to the T4 before adding something else. Too often, we see people "playing" with their med doses, not giving anything a chance to work before moving on to something else. This merely confuses the issue.
Being hypo also causes hair to fall out, brain fog, low sex drive and all the other symptoms you mentioned. More reasons to think you are under medicated.
I agree that it's very possible you might do just fine on the T4 med, once you get adjusted to it and your levels have a chance to stabilize.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.